Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 36, NWS Melbourne, FL

May 17, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 1994, 7:12 PM EDT for Brevard County, Florida. It was in force for 48 min.

The area

The counties it named.

The facts

Issued
May 17, 1994, 7:12 PM EDT (23:12 UTC)
Expired
May 17, 1994, 8:00 PM EDT
In force
48 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 172313 RRA
SVRMLB
FLC009-FLZ501-180000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
712 PM EDT TUE MAY 17 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  800 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...SOUTHERN BREVARD COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...COCOA BEACH  TO  SEBASTIAN INLET
 
AT 710 PM..NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 5 MILES WEST OF MELBOURNE. THE THUNDERSTORM WAS
MOVING TO THE SOUTHEAST AT 10 MPH AND WILL CROSS THE EAST COAST
WITHIN THE NEXT HALF HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY
 RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
BOATERS AND MARINERS IN THE PATH OF THIS STORM SHOULD TAKE
NECESSARY PRECAUTIONS. SEEK SAFE HARBOR IMMEDIATELY IF POSSIBLE.
 
PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:38 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 17, 2:38 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT TUE MAY 17 1994

THE COLD FRONT NOW ACROSS NRN FL WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD TONIGHT THROUGH TOMORROW AS HEIGHTS GRADUALLY FALL
THROUGHOUT THE REGION. THE FRONT WILL CONTINUE TO BE THE FOCUS OF LOW
LEVEL MOISTURE CONVERGENCE AND ASSOCIATED SHOWER/TSTM ACTIVITY. AS
BEFORE...WE EXPECT A TIGHT MOISTURE GRADIENT ACROSS THE FORECAST AREA
ON WED...SO WHILE AREA 1 SHOULD DRY OUT ENOUGH TO ELIMINATE MENTION OF
POPS...THERE'S ENOUGH UNCERTAINTY ACROSS AREAS 2 AND 3 TO CONTINUE
MENTION OF WIDELY SCATTERED TO SCATTERED ACTIVITY. THE FRONT IS
EXPECTED TO CONTINUE DRIFTING FARTHER SOUTHWARD WED NIGHT INTO
THURSDAY...WHICH WILL ALLOW AREA 1 TO REMAIN DRY AND STILL LEAVE
ENOUGH DOUBT IN AREA 3 TO CONTINUE FORECAST OF WIDELY SCATTERED
COVERAGE.

THE EARLIER CONCERN FOR THE FUTURE MOVEMENT OF THE CUTOFF LOW OVER THE
NW GULF WILL BE DOWNPLAYED AS THE MODELS AGREE ON CONTINUING TO WEAKEN
THE SYSTEM INTO AN OPEN WAVE AND MOVE IT INTO THE FL STRAITS WED
EVENING. WHILE THE MODELS CAN HAVE TROUBLE HANDLING SYSTEMS OVER THE
OPEN GULF...THE LARGE SCALE HEIGHT FALLS OVER THE SOUTHEASTERN U.S.
WILL PROVIDE A DEFINITE PUSH TOWARDS THE SOUTHEAST...SO WE HAVE
CONFIDENCE IN THE MODEL FORECASTS.

@1...VOLUSIA LAKE
@2...SEMINOLE ORANGE OSCEOLA BREVARD INDIAN RIVER
@3...OKEECHOBEE MARTIN ST LUCIE

MCO 67/86 65/84 321
DAB 66/82 63/82 211
MLB 69/84 68/83 321

.MLB...NONE.

PETERSEN

In the hours before

Special weather statement, May 17, 5:49 PM EDT, 1 hour 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-172250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
549 PM EDT TUE MAY 17 1994

...SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY UNTIL 630 PM...
...SEVERE THUNDERSTORM WARNINGS FOR BREVARD AND LAKE COUNTIES
HAVE EXPIRED...SPECIAL MARINE WARNING FOR SOUTHERN BREVARD HAS
ALSO EXPIRED...

AT 545 PM AN AREA OF SEVERE THUNDERSTORMS WAS OVER CENTRAL AND
WESTERN ORANGE COUNTY FROM DOWNTOWN ORLANDO TO THE DISNEY COMPLEX.

OTHER STRONG THUNDERSTORMS WERE ALONG THE COAST BETWEEN THE SPACE
CENTER AND VERO BEACH.

ALL THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF DAMAGE OR SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.
Special weather statement, May 17, 5:49 PM EDT, 1 hour 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-172250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
549 PM EDT TUE MAY 17 1994

...SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY UNTIL 630 PM...
...SEVERE THUNDERSTORM WARNINGS FOR BREVARD AND LAKE COUNTIES
HAVE EXPIRED...SPECIAL MARINE WARNING FOR SOUTHERN BREVARD HAS
ALSO EXPIRED...

AT 545 PM AN AREA OF SEVERE THUNDERSTORMS WAS OVER CENTRAL AND
WESTERN ORANGE COUNTY FROM DOWNTOWN ORLANDO TO THE DISNEY COMPLEX.

OTHER STRONG THUNDERSTORMS WERE ALONG THE COAST BETWEEN THE SPACE
CENTER AND VERO BEACH.

ALL THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF DAMAGE OR SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE
NATIONAL WEATHER SERVICE.
Special weather statement, May 17, 6:11 PM EDT, 1 hour 1 minute before
FLZ053-172315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
611 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY...

AT 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY EXTENDING
FROM KISSIMMEE TO NARCOOSEE. THE THUNDERSTORMS WERE MOVING
TO THE SOUTHEAST AT 10 TO 15 MPH.

IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE
CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...DANGEROUS
LIGHTNING..AND POSSIBLE HAIL. PERSONS IN NORTHERN OSCEOLA
COUNTY SHOULD BE ALERT FOR THESE THUNDERSTORMS AND TAKE
SAFE SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

PG
Special weather statement, May 17, 6:11 PM EDT, 1 hour 1 minute before
FLZ053-172315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
611 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY...

AT 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY EXTENDING
FROM KISSIMMEE TO NARCOOSEE. THE THUNDERSTORMS WERE MOVING
TO THE SOUTHEAST AT 10 TO 15 MPH.

IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE
CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...DANGEROUS
LIGHTNING..AND POSSIBLE HAIL. PERSONS IN NORTHERN OSCEOLA
COUNTY SHOULD BE ALERT FOR THESE THUNDERSTORMS AND TAKE
SAFE SHELTER IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

PG
Special weather statement, May 17, 7:06 PM EDT, 6 minutes before
FLZ047-053-054-059-064-501-180010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
706 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF EAST CENTRAL
FLORIDA...

AT 705 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS EXTENDING ALONG THE BREVARD/OSCEOLA COUNTY
LINE FROM 5 MILES WEST OF COCOA TO 10 MILES SOUTHWEST OF MELBOURNE.
A FEW THUNDERSTORMS EXTENDED INLAND TO LAKE KISSIMMEE..WERE ALONG
THE EAST COAST BETWEEN COCOA BEACH AND MELBOURNE BEACH..AND OVER
THE NORTH SIDE OF LAKE OKEECHOBEE.

THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH AND DURING
THE NEXT HOUR WILL EXTEND FROM THE EAST COAST AND NEAR SHORE COASTAL
WATERS BETWEEN CAPE CANAVERAL AND SEBASTIAN INLAND TO AROUND LAKE
KISSIMMEE. A FEW THUNDERSTORMS WILL DEVELOP NEAR THE COAST BETWEEN
STUART AND JUPITER INLET AND EXTEND INLAND TO LAKE OKEECHOBEE.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...STRONG GUSTY WINDS..
FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THESE
AREAS..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE
STRONG THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

PG
Special weather statement, May 17, 7:08 PM EDT, 4 minutes before
FLZ047-053-054-059-064-501-180010-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
706 PM EDT TUE MAY 17 1994

...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF EAST CENTRAL
FLORIDA...

AT 705 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS EXTENDING ALONG THE BREVARD/OSCEOLA COUNTY
LINE FROM 5 MILES WEST OF COCOA TO 10 MILES SOUTHWEST OF MELBOURNE.
A FEW THUNDERSTORMS EXTENDED INLAND TO LAKE KISSIMMEE..WERE ALONG
THE EAST COAST BETWEEN COCOA BEACH AND MELBOURNE BEACH..AND OVER
THE NORTH SIDE OF LAKE OKEECHOBEE.

THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH AND DURING
THE NEXT HOUR WILL EXTEND FROM THE EAST COAST AND NEAR SHORE COASTAL
WATERS BETWEEN CAPE CANAVERAL AND SEBASTIAN INLAND TO AROUND LAKE
KISSIMMEE. A FEW THUNDERSTORMS WILL DEVELOP NEAR THE COAST BETWEEN
STUART AND JUPITER INLET AND EXTEND INLAND TO LAKE OKEECHOBEE.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...STRONG GUSTY WINDS..
FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THESE
AREAS..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE
STRONG THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER
APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:52 PM EDTSevere Thunderstorm WarningMLBLake53 min
May 17, 5:11 PM EDTSevere Thunderstorm WarningMLBBrevard34 min
May 17, 5:40 PM EDTSevere Thunderstorm WarningMLBOrange50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.